Alert archive / South Dakota / Flash Flood Warnings in 2003
Flash Flood Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jun 13, 2003, 9:34 PM MDT for Fall River County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 9:34 PM MDT (03:34 UTC)
- Expired
- Jun 14, 2003, 4:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Fall River County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KUNR 140342 CCA FFWUNR SDC047-141000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 934 PM MDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 400 AM MDT * AT 934 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ALONG HORSEHEAD CREEK AND BLACK BANK CREEK SOUTHWEST OF OELRICHS. * FORECAST INFORMATION...RUNOFF FROM THE HEAVY RAIN EARLIER IS STILL CAUSING FLASH FLOODING. 3 TO 4 INCHES OF RAIN FELL ACROSS THE UPPER HORSHEAD CREEK AND BLACK BANK CREEK DRAINAGERS EARLIER. LIGHT RAIN CONTINUES TO FALL ACROSS THIS SAME AREA. THE FALL RIVER EMERGENCY MANAGER REPORTS THAT COUNTY ROADS FOUR AND FIVE ARE UNDER WATER. THIS HEAVY RUNOFF WILL CONTINUE TO MOVE DOWNSTREAM... AND HAS THE POTENTIAL TO FLOOD ACROSS HIGHWAY 385 SOUTH OF OELRICHS. FLASH FLOODING IS OCCURRING. TAKE IMMEDIATE ACTION TO PROTECT YOUR LIFE AND PROPERTY IF YOU LIVE ALONG A STREAM OR CREEK IN THESE AREAS. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 4323 10310 4302 10299 4301 10354 4325 10344 & $$ CARSTENS
2 follow-up statements
000 WGUS73 KUNR 140456 FFSUNR SDC047-141000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1049 PM MDT FRI JUN 13 2003 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL FALL RIVER COUNTY UNTIL 400 AM MDT... AT 1040 PM MDT...LAW ENFORCEMENT OFFICIALS REPORT THAT FLASH FLOODING CONTINUES ALONG HORSEHEAD CREEK AND BLACK BANK CREEK. RUNOFF FROM THE EARLIER HEAVY RAIN CONTINUES TO CAUSE PROBLEMS. COUNTY ROADS FOUR AND FIVE ARE CLOSED DUE TO WATER OVER THE ROAD. LIGHT RAIN WILL CONTINUE FOR ANOTHER ONE TO TWO HOURS...WITH ADDITIONAL RAINFALL AROUND A QUARTER INCH POSSIBLE. THE FLOODING SHOULD REMAIN CONFINED TO THE AREA WEST OF HIGHWAY 385 ALONG HORSEHEAD CREEK...BLACK BANK CREEK...AND THE DRAWS THAT DRAIN INTO THEM. FLASH FLOODING IS OCCURRING. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 4333 10304 4300 10303 4302 10346 4326 10346 & $$ CARSTENS
000 WGUS73 KUNR 141037 FFSUNR SDC047-141200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 435 AM MDT SAT JUN 14 2003 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL FALL RIVER COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 430 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE NO LONGER PRODUCING HEAVY RAIN OVER THE AREA...AND FLASH FLOODING HAS CEASED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. COUNTY ROADS FOUR AND FIVE HAD WATER OVER THEM LAST NIGHT AND SOME SECTIONS WERE WASHED OUT. USE CAUTION WHEN TRAVELING ON THESE ROADS IN THE NEAR FUTURE. LAT...LON 4342 10347 4345 10311 4315 10309 4313 10358 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:45 PM MDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jun 13, 2:45 PM MDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT FRI JUN 13 2003 LATEST SFC ANALYSIS REVEALS HIGH PRESS OVER DAKOTAS WITH FLAT PRESS GRAD OVER CWFA. WINDS ARE GENERALLY LIGHT AND VARIABLE DESPITE WELL MIXED BNDRY LAYER WHICH COULD STILL PICK UP WINDS LATE AFTERNOON/EARLY EVE SD PLAINS. SATELLITE IMAGES SHOW SOME CU OVER NW SD AND WRN ND AS WELL AS TSTMS ANCHORED OVER THE BLACK HILLS AND BIG HORNS. KUDX RADAR INDC FEW STRONG TSTMS OVER THE BLACK HILLS MOVING LITTLE...BUT OCCASIONALLY PRODUCING DIME TO NICKEL SIZED HAIL. 12 MODELS INITIALIZE VERY WELL AND SHOW GOOD AGREEMENT THROUGH 60 HOURS. MINOR DIFFERENCE BETWEEN THE ETA AND AVN WITH A CLOSED UPPER LOW OVER ERN MN SUNDAY IN THE 06Z RUN...WAS RESOLVED BY THE AVN COMING BACK INTO AGREEMENT AT 12Z. TONIGHT WILL SEE CONVECTIVE STORMS GENERALLY TIED TO TOPOGRAPHY. WILL ANTICIPATE SCT TSTMS COMING OFF THE BIG HORNS AS A WEAK SFC BOUNDARY MOVES ACROSS ERN MT/ERN WY. CONVECTION OVER BLACK HILLS WILL REMAIN NRLY STATIONARY...WITH AN OCCASIONAL STORM BREAKING FREE ALONG AN OUTFLOW BOUNDARY FROM A NEIGHBORING STORM AND AFFECTING THE SD PLAINS. EXPECT MUCH OF THIS ACTIVITY TO DIMINISH WITH LOSS OF HEATING. HAVE GONE WITH SCT TSTMS NE WY AND BLACK HILLS WITH ISOLD WORDING WRN SD PLAINS. UPPER PATTERN THOUGH DAY 7 WILL SEE SPLIT FLOW OVER THE CENT U.S....WITH GENERALLY WEAK RIDGING OVER LEE ROCKIES/WRN EDGE OF NRN PLAINS. PERIODIC WEAK S/WVS WILL MOVE OVER THE NRN PLAINS AND THROUGH THIS RIDGE. DONT SEE ANY PARTICULARLY STRONG WAVES...HOWEVER GOOD DIFFLUENCE OVER ERN ZONES WILL SUPPORT WEAK WAVES ENHANCING DIURNAL CONVECTION. WILL CARRY DAILY CHC POPS FOR MAINLY AFTERNOON/EVE SHRA/TSTMS AS STEEP LAPSE RATES AND ADEQUATE MOISTURE HANG AROUND THROUGH THE FORECAST PERIODS. GOOD SFC COLD FRONT WILL MOVE THROUGH THE CWFA WEDNESDAY...COOLING TEMPS A BIT WED AND KEEPING THU PRETTY MUCH THE ONLY DRY DAY IN THE FORECAST. WILL ALSO SEE LOW-LEVEL THERMAL RIDGE BUILDING OVER THE REGION. WILL SEE TEMPS INTO THE 80S...EXCEPT FOR WED WITH CAA. MODEL GUIDANCE SHOWS GOOD AGREEMENT AND LOOKS REASONABLE. HAVE NOT VEERED MUCH. .UNR...NONE. 99
Hazardous weather outlook, Jun 13, 6:37 AM MDT, 14 hours 57 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 637 AM MDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING FROM NORTHEASTERN WYOMING INTO SOUTHWESTERN SOUTH DAKOTA. AS THE ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON...SOME THUNDERSTORMS WILL DEVELOP FROM NORTHEASTERN WYOMING THROUGH SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME MAY PRODUCE SMALL HAIL AND GUSTY WINDS. SOME OF THE STORMS THAT DEVELOP MAY PRODUCE LOCALLY HEAVY RAIN... ESPECIALLY OVER THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...ESPECIALLY OVER THE HIGHER TERRAIN OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING...AND IN AND AROUND THE BLACK HILLS.
In the hours before
Local storm report, Jun 13, 5:06 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 6 SW CUSTER SD .75 INCH HAIL
06/13/03 CUSTER
0355 PM 5 S PRINGLE SD .88 INCH HAIL
06/13/03 CUSTER
0420 PM 4 SE ARGYLE SD .88 INCH HAIL
06/13/03 CUSTER
0430 PM 6 NW HOT SPRINGS SD .88 INCH HAIL
06/13/03 FALL RIVERLocal storm report, Jun 13, 6:03 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 6 NE OELRICHS SD 1 INCH HAIL
06/13/03 FALL RIVERThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:01 PM MDT | Flash Flood Warning | UNR | Fall River | 3 hr |
| Jun 14, 1:53 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 52 min |
| Jun 14, 2:21 PM MDT | Flash Flood Warning | UNR | Pennington | 3 hr |
| Jun 14, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 41 min |
Nearby
Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.